Regulators Say Anti-Seizure Medication Can Make You Blue -- Literally

Posted 29 April 2013 | By Alexander Gaffney, RAC 

There is no shortage of medicines with side effects, including ones that make you feel depressed or 'blue.' But now US regulators are issuing a warning to consumers that an anti-seizure medicine can quite literally turn someone blue.


The medication, Potiga (ezogabine) tablets, were approved by the US Food and Drug Administration (FDA) in June 2011 as an add-on treatment for adults prone to epilepsy-associated seizures.

"About one third of people with epilepsy do not achieve satisfactory seizure control from treatments they are currently using," said Russell Katz, director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research (CDER), at the time of approval. "It is important to have a variety of treatment options available for patients with epilepsy."

FDA's approval notice also identified a long list of potential side effects, including depression, urinary retention, confusion, suicidal thoughts and actions, hallucinations and psychotic symptoms.

New Risks

Now a new FDA safety warning indicates that a risk of the blues may have taken on an entirely new meaning.

Though patients are unlikely to take on the deep-hued aesthetic qualities of a blueberry, photos (1) (2) released by FDA show that patients' skin is prone to developing a distinct blue discoloration.

"The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported," FDA explained.

FDA added that it is currently unsure whether the pigmentation changes are permanent or temporary or if the changes could lead to adverse outcomes. Compounding the issue is that patients who stop taking Potiga are susceptible to "serious and life-threatening medical problems such as recurrence of seizures," FDA explained.

That could be particularly problematic for patients who begin to experience discoloration of their eyes, as changes in vision could theoretically lead to blindness.

Regulators said that are currently "working with the manufacturer to gather and evaluate all available information to better understand these events," and that further information would be forthcoming. The good news for patients is that the events are relatively rare. Patients generally only experienced the symptoms after taking the drug for an average of four years, and not less than two years.

Thirty-eight patients are known to have experienced skin discoloration at this time, 11 of which had discoloration in one or both eyes. FDA said in its warning that before starting the drug, patients should receive a baseline eye exam to ensure than vision function does not decrease while taking Potiga.

FDA: FDA Drug Safety Communication: Anti-seizure drug Potiga (ezogabine) linked to retinal abnormalities and blue skin discoloration

Potiga (Ezogabine): Drug Safety Communication - Linked To Retinal Abnormalities And Blue Skin Discoloration

Regulatory Focus newsletters

All the biggest regulatory news and happenings.


Most Viewed Articles